High Wind, Guadalupe Mountains of Culberson County
- When
- April 12, 2:51 PM MST to April 13, 5:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
An upper trough passing by to the north of the region resulted in gusty southwest winds in the Guadalupe Mountains. A strong cold front then moved south through the area and resulted in gusty northerly winds.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper trough passing by to the north of the region resulted in gusty southwest winds in the Guadalupe Mountains. A strong cold front then moved south through the area and resulted in gusty northerly winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 12, 1:07 PM MST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT Sat Apr 12 2014
.DISCUSSION...
WV imagery shows an upper trough entering AZ, and pushing a decent
fetch of subtropical moisture ahead of it over West Texas/SE NM.
This increased cloudiness has hindered mixing somewhat, making the
ongoing RFW a hit-n-miss venture this afternoon. As there are a few
more hours of heating left, we're reluctant to cancel what is
already issued, and will let the next shift make that call when
critical fire wx conditions abate. Further south, mesoscale
analysis shows a little instability developing near Presidio,
leaving an isolated chance of convection crossing the river late
this afternoon/evening.
Sunday, the upper trough moves thru the area, and will result in
dry, windy conditions across the region. The NAM initialized better
on both dewpoints and wind than the GFS, and is the preferred model
in the short term. That said, forecast soundings Sunday afternoon
mix to around 650mb. The jet core rounding the base of the trough
at this lvl is forecast to pass thru the region before peak
heating/mixing Sunday afternoon, but critical winds are advertised
all the way down thru the H85 level, so it won't be hard to hit
critical wind criteria. Despite falling heights/thicknesses ahead
of the trough bringing in lower temps Sunday afternoon, lower
dewpoints on SW-W flow will keep RH's low. For these reasons,
critical fire weather conditions are expected area-wide, and we've
upgraded the watch to a warning. Winds thru the Guadalupes look
marginal for a high wind warning Sunday, given the new
criteria/thresholds, but wind advisories look in order for areas
south.
As the upper trough exits the area Sunday night, a strong cold front
will move thru the region after 06Z Monday. Models have a very
sharp pressure gradient w/the fropa, and hint at a haboob as the
front moves thru. We've issued a high wind watch for the Guadalupes
as the front arrives, and advisories may be needed for adjacent
plains. Temps should come in well below normal Monday afternoon,
before plunging Monday night as gradients slacken under clear skies
as a secondary trough moves thru. This could result in the last freeze
of the spring for northern zones. We'll issue a warning or special
wx statement for affected areas sometime in the next 24 hours, when
higher res models have a better handle on what's going to freeze and
where.
Otherwise, temps slowly begin to warm Tuesday onward, getting back
to AOA normal by Thursday afternoon and into the weekend. A
tertiary upper trough moves over the region Thursday, but this looks
dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 60 84 46 56 / 10 0 0 0
BIG SPRING TX 64 85 46 56 / 10 0 0 0
CARLSBAD NM 61 84 45 58 / 10 10 10 10
DRYDEN TX 66 90 58 66 / 10 0 10 0
FORT STOCKTON TX 65 87 50 61 / 10 0 0 0
GUADALUPE PASS TX 52 78 40 51 / 10 0 0 0
HOBBS NM 57 81 40 52 / 10 0 10 10
MARFA TX 47 76 39 58 / 10 0 0 0
MIDLAND INTL AIRPORT TX 61 84 46 57 / 10 0 0 0
ODESSA TX 64 87 46 58 / 10 0 0 0
WINK TX 61 85 47 62 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING from 8 AM to 11 PM MDT Sunday FOR THE FOLLOWING
ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
Plains/BLM Roswell/LNZ.
RED FLAG WARNING until 9 PM MDT this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
Plains/BLM Roswell/LNZ.
HIGH WIND WATCH from late Sunday night through Monday morning
FOR THE FOLLOWING ZONES... Guadalupe Mountains of Eddy
County.
TX...RED FLAG WARNING from 9 AM CDT /8 AM MDT/ Sunday to Midnight CDT
/11 PM MDT/ Sunday Night FOR THE FOLLOWING ZONES...
Andrews...Big Bend Area...Borden...Crane...Davis/Apache
Mountains Area...Dawson...Ector...Gaines...Glasscock...
Guadalupe Mountains...Howard...Loving...Marfa Plateau...
Martin...Midland...Mitchell...Pecos...Presidio Valley...
Reagan...Reeves County and Upper Trans Pecos...Scurry...
Terrell...Upton...Van Horn and Highway 54 Corridor...Ward...
Winkler.
RED FLAG WARNING until 10 PM CDT /9 PM MDT/ this evening FOR THE
FOLLOWING ZONES... Dawson...Gaines...Guadalupe Mountains...
Reeves County and Upper Trans Pecos...Van Horn and Highway
54 Corridor.
HIGH WIND WATCH from late Sunday night through Monday morning
FOR THE FOLLOWING ZONES... Guadalupe Mountains.
WIND ADVISORY from 7 AM to 7 PM CDT Sunday FOR THE FOLLOWING
ZONES... Davis/Apache Mountains Area...Reeves County and
Upper Trans Pecos...Van Horn and Highway 54 Corridor.
&&
03/44HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 243 PM CDT SAT APR 12 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 243 PM CDT SAT APR 12 2014 /143 PM MDT SAT APR 12 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THROUGH 10 PM CDT...DRY AND WINDY RED FLAG CONDITIONS WILL PERSIST ACROSS SOUTHEAST NEW MEXICO... THE GUADALUPE MOUNTAINS... VAN HORN REGION... PORTIONS OF THE UPPER TRANS PECOS AND THE NORTHWEST PERMIAN BASIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY...THE COMBINATION OF VERY DRY AND WINDY CONDITIONS ALONG WITH HIGH FIRE DANGER WILL RESULT IN CRITICAL RED FLAG CONDITIONS ACROSS THE REGION INTO THE EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506397, 506398.